Alert archive / Michigan / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 3, NWS Gaylord, MI

May 10, 2022Benzie County, Grand Traverse County, Leelanau County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 10, 2022, 11:17 PM EDT for Benzie County, Grand Traverse County, Leelanau County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2022, 11:17 PM EDT (03:17 UTC)
Expired
May 10, 2022, 11:58 PM EDT
In force
41 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benzie County, MI, Grand Traverse County, MI, Leelanau County, MI

The radar

The NCL Michigan radar (KAPX), 106 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2193 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
2.2
Supercell composite
15.5

Open this sounding in Storm Lab

The text

As transmitted.

389 
WUUS53 KAPX 110317
SVRAPX
MIC019-055-089-110415-
/O.NEW.KAPX.SV.W.0003.220511T0317Z-220511T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
1117 PM EDT Tue May 10 2022

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Southwestern Leelanau County in northern Michigan...
  Benzie County in northern Michigan...
  Southwestern Grand Traverse County in northern Michigan...

* Until 1215 AM EDT.

* At 1116 PM EDT, a severe thunderstorm was located near Empire,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Empire and Glen Haven around 1125 PM EDT.
  Platte Township around 1130 PM EDT.
  Honor and Burdickville around 1135 PM EDT.

Other locations in the path of this severe thunderstorm include Maple
City, Lake Ann, Bendon, Interlochen, Interlochen State Park and
Traverse City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4477 8619 4478 8613 4481 8613 4481 8612
      4488 8611 4495 8603 4480 8560 4451 8581
      4471 8626
TIME...MOT...LOC 0316Z 290DEG 24KT 4481 8614 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cornish
2 follow-up statements
278 
WWUS53 KAPX 110345
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
1145 PM EDT Tue May 10 2022

MIC019-055-089-110415-
/O.CON.KAPX.SV.W.0003.000000T0000Z-220511T0415Z/
Leelanau MI-Benzie MI-Grand Traverse MI-
1145 PM EDT Tue May 10 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR SOUTH CENTRAL LEELANAU...NORTHEASTERN BENZIE AND WEST CENTRAL
GRAND TRAVERSE COUNTIES...

At 1144 PM EDT, a severe thunderstorm was located near Lake Ann, or 9
miles southeast of Empire, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Lake Ann, Bendon, Interlochen, Interlochen State Park, Karlin and 
  Traverse City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4471 8606 4474 8606 4478 8604 4481 8601
      4482 8593 4476 8563 4454 8579 4466 8601
TIME...MOT...LOC 0344Z 292DEG 23KT 4473 8591 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cornish
425 
WWUS53 KAPX 110358
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
1158 PM EDT Tue May 10 2022

MIC019-055-089-110407-
/O.CAN.KAPX.SV.W.0003.000000T0000Z-220511T0415Z/
Leelanau MI-Benzie MI-Grand Traverse MI-
1158 PM EDT Tue May 10 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LEELANAU...
NORTHEASTERN BENZIE AND WEST CENTRAL GRAND TRAVERSE COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds 
and small hail are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Gaylord.

LAT...LON 4471 8606 4474 8606 4478 8604 4481 8601
      4482 8593 4476 8563 4454 8579 4466 8601
TIME...MOT...LOC 0355Z 290DEG 24KT 4470 8579 

$$

Cornish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:17 PM EDT, 1 hour earlier.

Area forecast discussion, May 10, 10:17 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Gaylord MI
1017 PM EDT Tue May 10 2022

.UPDATE...
Issued at 1017 PM EDT Tue May 10 2022

Upstream cold front is edging a bit closer to our CWA late this
evening. Broken line of convection continues to fire along and
just ahead of this boundary. Strong to marginally severe storms
are exiting Green Bay and heading into the open waters of Northern
Lake Michigan. Latest SPC mesoanalysis shows a pronounced axis of
LI's and MUCAPES aligned right along this line of convection. Both
of these indices rapidly diminish from west to east across our
CWA...as does low level moisture. Thus...expect this convection
will tend to diminish in areal coverage and intensity with
eastward push into our CWA. That being said...maintenance of
chance POPs as we head into the overnight hours is warranted...
and cannot completely rule out an isold strong storm across our
western CWA per SPC Day 1 Convective Outlook.

After a record-setting day of warmth...temps are cooling thru the
70s and even into the 60s and 50s for locations impacted by lake
breezes this evening. Overnight lows will range from the lower 50s
in Eastern Upper Michigan and along our Lake Huron shoreline areas
to the upper 50s and lower 60s across the rest of Northern Lower
Michigan.

&&

.NEAR TERM...(Through Tonight)
Issued at 335 PM EDT Tue May 10 2022

...Remaining mild tonight; isolated shower/storm...

High Impact Weather Potential: A few thunderstorms remain possible
into tonight.

Pattern Synopsis/Forecast: Amplified pattern remains in place across
the CONUS this afternoon with strong ridging extending from the Gulf
of Mexico/southern plains across the Great Lakes into Quebec/
Newfoundland. Just as impressive troughing over the western Atlantic
and over the Pacific Northwest. Surface low pressure is centered
well to our north over Hudson Bay with an attendant weak cold
front/surface trough extending south into the central UP, eastern WI
back into IA. While the upper levels change very little through
tonight with heights continuing to rise locally, that weakening
frontal boundary slowly pushes east into the forecast area later
tonight. Ribbon of deeper moisture and instability axis coincide
ahead of/near this boundary, continuing to support at least isolated
shower/storm chances.

Primary Forecast Concerns: Shower/thunderstorm potential.

Well above normal temperatures continue across northern Michigan
this afternoon with lots of 70s and low 80s across northern lower.
Of course, cooler along the immediate lakeshores and eastern upper.
Remaining mild tonight with lows falling to near 50 degrees far
north and through the 50s to low 60s for much of northern
lower...some 10-20 degrees above mid-May normals.

Challenging and frankly low confidence PoP forecast tonight given
the lack of any formidable large scale forcing as the mid-upper
level ridge axis continues to build overhead. As was alluded to
above, ribbon of deeper moisture (PWs near or even slightly above
1.50" -- some 2 to 3 SD above the mid-May mean) and instability axis
continue to fold into western portions of the forecast area. MLCAPE
values already exceed 1,500 J/kg per SPC mesoanalysis, albeit
strongly capped. Short-term hi-res fcst soundings across northwest
lower suggest similar values into this evening and early overnight
with lesser values as you head east and north. The above supports at
least continued shower/storm chances late this afternoon into
tonight, but it's very conceivable that much of the forecast area
remains dry. SPC's Day 1 Outlook continues to paint portions of
northwest lower in a Marginal Risk for an isolated severe storm --
highly conditional on any upstream activity across WI able to
congeal cold pools and propagate as a more linear complex across
Lake Michigan. Given steep mid-level lapse rates (>7.0 C/km), it's
conceivable that if any of this activity survives, large hail and
locally strong downburst winds, along with locally heavy downpours

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 335 PM EDT Tue May 10 2022

...Return of High Fire Danger Thursday; Potential Record Highs...

High Impact Weather Potential...High fire danger likely Thursday and
Friday.

Lingering convection (if any) should exit the region Wednesday
morning as the trough/weak surface front wash out. Meanwhile, the
upper level ridge continues to strengthen (500 mb heights increasing
to an impressive 591 dm or so). Subsidence under the ridge and a dry
southeast surface flow should put the lid on any possible convection
for the remainder of the short term forecast. In addition,
unseasonably warm to even hot temperatures are still expected
(especially away from the big lakes). Will continue to be on the
higher side of guidance due to pre-greenup dry grounds, continuity
and past performance by the models of being underdone which have all
been highlighted by the night shift forecaster (DJC). Highs
Wednesday ranging from the mid 70s north to the mid 80s south. Will
keep forecast highs close to or above record values Thursday and
Friday (highs of well into the 80s to the low 90s). The combination
of gusty winds, low relative humidity and very warm temperatures is
likely to lead to high fire danger once again Thursday and Friday.

.LONG TERM...(Friday night through Tuesday)
Issued at 335 PM EDT Tue May 10 2022

...Increasing Rain Chances; Cooling Down Next Week...

High Impact Weather Potential...None at this time.

Convoluted upper level pattern to start the period with the cutoff
Atlantic upper low retrograding northwest with time. The combination
of this and another approaching upper level trough from the
northwest will put the squeeze play on upper ridging now in place.
In addition, a continued southeast low level flow instead of
advecting in dry air like it is now will flip over to increased
moisture (from the Atlantic system). This setup is expected to
increase pops and potentially lead to welcomed more widespread
shower and thunderstorm activity this weekend. The upper level
trough moves across the region Monday (leading to slight chances for
showers) followed by nearly zonal flow for mid-week. Temperatures
will continue to be very warm to hot Saturday with highs ranging
from the mid 70s to mid 80s (perhaps even threatening more record
highs) then steadily cool off Sunday and especially early next week
when we are expected to be a few degrees below normal (highs ranging
from the mid 50s to low 60s). There will even be a frost threat
early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 700 PM EDT Tue May 10 2022

Upstream cold front currently extending from James Bay thru
Central Lake Superior into Central Wisconsin and Iowa will slowly
lead into Lower Michigan tonight and Wednesday. Low clouds will
increase as a result...along with increasing chances of showers
and possibly a few thunderstorms tonight. Cigs will lower to MVFR
overnight into Wednesday as low level moisture increases along and
ahead of the cold front. SE winds around 10 kts will diminish
shortly after sunset...and then shift to the NE AOB 10 kts on
Wednesday as the cold front moves thru.

&&

.MARINE...
Issued at 335 PM EDT Tue May 10 2022

The pressure gradient continues to relax heading through tonight and
Wednesday, resulting in light winds. Trends continue to support
little concern for additional marine headlines for the rest of this
week. May see isolated showers and thunderstorms at times the next
several day, but most of the time will remain dry.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MLR
NEAR TERM...MJG
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...MLR
MARINE...MJG
Hazardous weather outlook, May 10, 3:48 PM EDT, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
348 PM EDT Tue May 10 2022

MIZ016>018-020>036-041-042-086>088-095>099-112000-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
348 PM EDT Tue May 10 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

A few thunderstorms are possible this evening into tonight across
all of northern Michigan. There is a low chance that any of these
storms may include large hail and locally damaging wind gusts,
mainly west of I-75 across northwest lower Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated fire danger will be possible again Thursday and Friday
across all of northern lower Michigan.

A few thunderstorms are possible later Wednesday night into
Thursday morning, and again Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-112000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
348 PM EDT Tue May 10 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

A few thunderstorms are possible this evening into tonight. There
is a low chance that any of these storms may include large hail
and locally damaging wind gusts, mainly on Lake Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few thunderstorms are possible later Wednesday night into
Thursday morning, and again Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, May 10, 11:02 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1102 PM EDT Tue May 10 2022

MIZ020-025-026-110400-
Leelanau MI-Grand Traverse MI-Benzie MI-
1102 PM EDT Tue May 10 2022

...Strong thunderstorms will impact portions of Leelanau, Benzie and
western Grand Traverse Counties through MIDNIGHT EDT...

At 1101 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Sleeping Bear Point to 6
miles northwest of Frankfort. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Beulah, Benzonia, Honor, Platte Township, Lake Leelanau, Suttons
  Bay, Lake Ann, Bendon, Interlochen, Interlochen State Park, Grawn
  and Karlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4477 8619 4478 8613 4488 8612 4500 8594
      4498 8584 4502 8582 4495 8543 4451 8567
      4451 8581 4462 8628 4471 8630
TIME...MOT...LOC 0301Z 279DEG 24KT 4510 8602 4472 8629

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Cornish

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:01 PM EDTSpecial Marine WarningAPX89 min
May 10, 11:02 PM EDTSpecial Weather StatementAPXBenzie58 min
May 11, 7:31 AM EDTSpecial Weather StatementAPXAlpena, Oscoda59 min
May 11, 8:17 AM EDTSpecial Weather StatementAPXAlcona, Arenac, Iosco58 min
May 11, 9:02 AM EDTSpecial Weather StatementAPXRoscommon43 min
May 11, 9:22 AM EDTSevere Thunderstorm WarningAPXArenac38 min
May 11, 9:29 AM EDTSevere Thunderstorm WarningAPXGladwin61 min
May 11, 11:55 AM EDTSpecial Weather StatementAPXKalkaska65 min
May 11, 11:57 AM EDTSevere Thunderstorm WarningAPXCrawford, Missaukee, Roscommon33 min
May 11, 4:09 PM EDTFire Weather WatchAPXAlcona, Alpena, Antrim, Arenac, Benzie, Charlevoix and 17 more11 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.